Submit Manuscript  

Article Details


Cephalosporins Associated Pseudomembraneous Colitis in an Elderly Male Patient - A Case Report

[ Vol. 12 , Issue. 3 ]

Author(s):

Prashant M. Parmar, Vipul V. Solanki, Manish J. Barvaliya, Bhavesh C. Chavada and Chandrabhanu Rajkishor Tripathi*   Pages 205 - 207 ( 3 )

Abstract:


Introduction: Incidence of antibiotic- associated diarrhoea is a common (10–30%) but pseudomembranous colitis (PMC) is less frequent (1-5%). Fluoroquinolones, clindamycin, penicillins, cephalosporins (mostly third generation) are commonly associated with PMC. The association between cephalosporins and PMC is now well established.

Case Presentation: A 78 year old male patient developed pseudomembraneous colitis after administration of Ceftriaxone and Cefazoline for the treatment of pleural effusion. The reaction was confirmed by ultrasonography and CT scan. Causative agents were stopped and patient was managed by systemic therapy. Patient was expired due to respiratory complications as there was complexity in management of disease due to development of pseudomembraneous colitis.

Conclusion: Increase awareness of prescribers for high-risk drugs, close monitoring, with immediate withdrawal of the culprit drug can reduce the complexity of management that occur due to development of such adverse drug reaction.

Keywords:

Pseudomembraneous colitis, cephalosporins, clostidium difficile, ceftriaxone, cefazoline, MSCT.

Affiliation:

Department of Pharmacology, Government Medical College and Sir Takhtsinhji General Hospital, Bhavnagar-364001 Gujarat, Department of Radiodiagnosis, Sir Takhtsinhji General Hospital and Govt. Medical College, Bhavnagar– 364001 Gujarat, Department of Pharmacology, Government Medical College and Sir Takhtsinhji General Hospital, Bhavnagar-364001 Gujarat, Department of Pharmacology, Government Medical College and Sir Takhtsinhji General Hospital, Bhavnagar-364001 Gujarat, CM 31/13, Shantinagar 2, Near Bhagwati Circle, Kalvibid, Bhavnagar-364002, Gujarat

Graphical Abstract:



Read Full-Text article